Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


lipo
Nov 4, 2007

Dear Doc.,

Thanks for all of your help here. It really makes a big difference!! I live in San Francisco and upon being diagnosed last November I scheduled a visit to your office and met with your wonderful partner Dr. Natterstad. Newly diagnosed, scared, not knowing what to really do next, I must say it was a wonderful experience and your clinic is truly devoted to the comprehensive and compassionate care of people living with HIV.

I found a great doc here in the city and at a cd4 of 362 cd4%17 and VL of 55,000 I started meds last May within the 1st 3 months I was undet, my cd4% went to 24 and my cd4 went up to 608. Im on Epzicom and Sustiva with no real side effects.

Ive been a little paranoid lately as I think Im noticing the effects of Lipo coming on, actually I began to notice this last Jan before meds. Ive been eating allot within the last 6 months. My last test, 3 months after I started meds my cholesterol jumped from 197 to 242. Can you tell the difference between lipo fat and regular fat around the waist? Also it seems that my arms and legs are getting thinner mainly around my knees and elbows, the joint areas, I see no appearance of roping and have not been working out regular the last year. My regular doc says he sees no evidence of lipo and I got a 2nd opinion with the doc saying the same thing. Im really worried about this. Is there a definitive way to detect the early stages lipo so that I can put this to rest?

Thanks again

Response from Dr. Frascino

Hello,

I'm delighted you found your experience at the Frascino Medical Group informative and "wonderful."

Lipodystrophy, both lipoatrophy (fat loss) and lipohypertrophy (fat gain), can be difficult to diagnose early in their clinical course, as the changes are subtle and gradual. As for "definitive" ways to detect early-stage changes, none are recommended. CAT scans or other types of imaging studies to differentiate VAT (visceral abdominal tissue) from more routine fat (adipose tissue) are not routinely recommended outside of clinical studies. Other measurements, such as skin fold thickness, are not terribly accurate. The best method of early diagnosis remains clinical observation and a heightened state of awareness, particularly if you have predisposing factors, such as being on a thymidine analog drug. Your current HAART combination is working well for you both virologically (viral load plummeting from 55,000 to undetectable) and immunologically (CD4 count skyrocketing from 362 to 608), all within the first three months of treatment. BRAVO! The Epzicom plus Sustiva regimen does not include any thymidine analogue drugs (D4T, AZT).

My advice is that you peruse the information in the Lipodystrophy Resource Center that can be easily accessed on The Body's homepage under the Quick Links heading.

Also, I would strongly recommend you optimize your diet and restructure a regular gym routine including both aerobics and resistance weight training. If you remain concerned or need yet another second opinion, the doors at the Frascino Medical Group are always open.

Be well. Stay well.

Dr. Bob


Previous
mental issues
Next
Possibly infected, what to do why I wait for results?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement